(The Hill) — Overdose deaths involving illegally-manufactured fentanyl laced with xylazine have skyrocketed in recent years, according to the Centers for Disease Control and Prevention (CDC).
New CDC data released Thursday found that between January 2019 and June 2022, the monthly percentage of overdose deaths from fentanyl combined with xylazine increased by 276 percent, from 2.9 percent to 10.9 percent.
In the most recent 18 months of data across 31 states and the District of Columbia, the agency said xylazine was detected in 9 percent of fatal overdoses involving illicit fentanyl from January 2021 through June 2022.
However, researchers noted the timing and magnitude of the increase in the detection of xylazine among fentanyl overdoses might reflect both increased frequency of testing as well as true increased presence in the drug supply.
Maryland had the worst statewide rate, with 27.7 percent of fentanyl deaths involving xylazine. Connecticut was next highest at 26.4 percent of these deaths, followed by Pennsylvania at 23.3 percent.
But because of inconsistent testing, detection is still likely underestimated, the CDC said.
Xylazine, also known as “tranq,” is an easily accessible veterinary drug approved for use in animals as a sedative and pain reliever. But it is also being used by drug dealers as a low-cost cutting agent in drugs like fentanyl, possibly as a way to extend a user’s high.
Veterinarians legitimately use drug products containing xylazine to sedate large animals such as horses and deer, but it is not safe for use in people and may cause serious and life-threatening side effects.
Among the side effects of tranq use are ulcers that crop up on various parts of the body, which sometimes lead to the loss of fingers or limbs. But it’s not clear why that happens.
In April 2023, the White House Office of National Drug Control Policy designated fentanyl adulterated with xylazine as an emerging threat.
Since xylazine is still an emerging drug, CDC said medical examiners and coroners might differ regarding whether xylazine plays a role in increasing the risk of a fatal overdose, or they might be unfamiliar with xylazine and therefore not list it on death certificates.
Xylazine is not an opioid, so the opioid overdose reversal drug naloxone does not work on it, and so, the CDC said xylazine detection was not associated with higher proportions of naloxone administration.
Still, researchers stressed that naloxone should be administered in the case of a suspected overdose because it does reverse the effects of fentanyl.
According to the agency, the demographics, circumstances of overdose, and use of other drugs were largely the same for fentanyl overdoses whether there was xylazine detected or not.